1.07.2020

The Weighting Game

When I started on REGONIVO at the beginning of August, I knew that Stivarga (the REGO in REGONIVO because the generic name of the drug is Regorafenib) was a brutal drug. But the brutality I knew about involved blisters on hands and feet and a throat so raw you don't want to swallow.

I didn't pay attention to anything else on the side effects list until it was too late, and the fatigue and loss of appetite had overtaken me.

For me the weight loss started immediately, and it didn't take a scale for me to know it. I could feel it in my clothes and see it in my ass. I could see it in the faces of people that knew me, most of whom would make a comment. It didn't help that the one scale I climbed on that first month was broken, and lied to my face every morning by telling me I weighed more than I did. That visit to the cancer center scale after my first month of treatment left me in tears, and I think I've been crying ever since - at least if you give me any look of concern or ask me how I'm doing.

Round 170. One serving of Opdivo. Hold the Stivarga.
It was after my first scan in October I noticed the hair. Maybe it started before then and I didn't see it because hair loss wasn't on my radar. It made itself known when I would comb my hair after a shower or run my fingers through it midday. It was a familiar sight from my years on FOLFIRI so there was no question what was happening. I just didn't understand why. A frantic look through lists of side effects for either drug I was on came up empty.

I then did what any good patient does, and Googled my symptoms. Dr. Google is the best!

There it was. The one other obvious cause of my hair loss. Well under 100 pounds, my body was doing what bodies do in times of starvation, and diverting all nutrition from non-vital organs (hair) to the ones we need to stay alive.

I oddly wasn't upset as I combed out piles of it every night. I accepted my fate once again for the sake of survival, and started to prepare the kids for how this was going to end. All this time waiting for my hair to be long again only to lose it wasn't ideal, but hair loss and being bald was an old hat for me, and I took it (mostly) in stride.

Shortly after Thanksgiving, when the kids were nowhere to be found, I finally said enough with the piles of hair that followed me wherever I went (and on whatever I wore). Seven years prior it came as a relief at 2 a.m. in the morning when I finally turned on the clippers. And the same relief came over me this time, too. The hair loss was a drawn out process for which I already knew the end, and to finally take control over it felt good.

At the start of the holidays I decided to take a break from my Stivarga pills. My oncologist easily gave his blessing seeing the state I was in - so tired, overly emotional, weak, and bone thin. I spent a solid week sleeping, and the rest of the break reclaiming my appetite.

Ten pounds later I'm starting to feel whole again, and stubble has started to fill in the smooth areas of my scalp. I'll have a scan next week, and my current plan is to continue to on at a lower dose if the results are positive. As the saying goes, "If it ain't broke then don't fix it." If REGONIVO is still working, I have no plans to stop, just take it down a notch so my life can be a little bit easier and more enjoyable to live.
Cheers to 8 years of living with metastatic colon cancer!


1 comment:

Stacey said...

Sarah, I found your blogs last night. I have two young kids and was diagnosed with breast cancer in Sept. I am mid way through my first course of chemo and just wanted you to know how much all your posts meant, esp.the ones about your kids. Thinking of you. Lots of love. Stacey